Opiod overdose prevention training with Seven Hills

By Sebastian Moronta Blanco, Staff Writer

Opioid overdose is the leading cause of injury death in Massachusetts, and Seven Hills Behavioral Clinic works to prevent overdoses through Narcan training sessions throughout the South Coast area, including right here on campus.

On Wednesday, February 22, Seven Hills staged an opioid overdose prevention training in the Campus Center conference room, sponsored by LiveWell, the office for Health Education, Promotion and Wellness.

The training educated audience members on the use of opioids in the area, information about the drug and its affects, as well as training them in the administration of Naloxone, also known as Narcan, a powerful anti-overdose remedy.

Overdoses are especially common in coastal areas, as it is most opioids’ first point of contact with the country. The further inland the drugs are distributed, the more likely they are to be cut with other drugs, but around the coastline the opioids are typically more potent, leading to more overdoses.

An overdose can occur anywhere from immediately to up to three hours after administering a drug, and affects the brain, lungs, liver, kidneys, and heart. An excess of opioids in the body can overload receptors in the brain and slow breathing to a stop.

Someone who is overdosing would exhibit pale skin, blue lips and fingertips, and sometimes the tip of their nose turns blue as well. Vomiting is common, but the most visible sign is response rate; unresponsiveness is indicative of an overdose.

Narcan works by relieving the pressure on the receptors in the brain, and blocking opioids from reattaching for up to 90 minutes after administering the remedy. It is completely legal to carry in Massachusetts, including on campus, and has no adverse effects, including if administered to someone who is not overdosing.

In the event of an overdose, alerting the appropriate authorities is key. On campus, the Department of Public Safety should be immediately notified, and if anywhere else, call 911.

Assessing the affected individual should be done carefully, avoiding any stimulation that may harm them, and focusing on maintaining their vitals through rescue breathing and chest compressions should their heart stop beating. Be sure to put the affected individual into the “recovery position,” lying face down and preventing them from flipping over onto their back.

Following the overdose prevention training, clinic representatives gave audience members the opportunity to receive Narcan to keep in the event that they come across someone experiencing an overdose.

Seven Hills Behavioral Clinic will be returning to campus several times throughout the rest of the semester, including at Sex Week, the upcoming sex-health event, as well as on March 28 from 12:30 p.m. to 2 p.m. in the Campus Center conference room to perform more trainings.

For more information on future opioid overdose trainings, visit the LiveWell office in Oak Glen Hall or contact Beth-Anne Guthrie, Assistant Director of Health Services, Health Education and Promotion.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.